Thunderstorm Wind, Addison
- When
- July 28, 11:50 AM EST
- Where
- Addison County, Leicester
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.867, -73.100
A weak boundary moved across a very warm, humid and unstable airmass across the southern Champlain Valley of Vermont around midday on the 28th. Numerous showers and thunderstorms developed across the area with a severe thunderstorm that moved across Leicester, which produced damaging winds that knocked down trees (approx.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak boundary moved across a very warm, humid and unstable airmass across the southern Champlain Valley of Vermont around midday on the 28th. Numerous showers and thunderstorms developed across the area with a severe thunderstorm that moved across Leicester, which produced damaging winds that knocked down trees (approx. two dozen) and powerlines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 28, 9:20 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1020 AM EDT FRI JUL 28 2006 .SHORT TERM /REST OF TODAY/... UPDATED ZONES HAVE BEEN ISSUED TO EMPHASIZE THE CATEGORICAL NATURE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MESOSCALE CONVECTIVE VORTICITY MOVING ENEWRD THRU THE SOUTHWESTERN ADIRONDACKS. THIS FEATURE WILL ENHANCE COVERAGE AND INTENSITY OF SHOWERS AND SOME THUNDERSTORMS THRU EARLY AFTERNOON...BUT PCPN MAY ALSO CONTINUE INTO THE EVENING HOURS UNTIL UPR TROF CURRENTLY NEAR BUFFALO PASSES THE AREA. KCXX AND KTYX RADARS HAVE BEEN PLACED IN TROPICAL Z-R RELATIONSHIP SINCE ABSOLUTE MSTR IS SO HIGH. NARROW BAND OF 2-3 INCH RAINFALL POSSIBLE FROM ESSEX COUNTY NY TO ABOUT CALEDONIA COUNTY VERMONT. HAVE HELD OFF ON ANY FLOOD OR FLASH FLOOD WATCHES SINCE INDIVIDUAL CELLS ARE MOVING ALONG AND LW LVLMSTR CONVGC IS NOT TOO INTENSE. BUT...LOCAL URBAN AND SMALL STREAM FLOOD PROBLEMS MAY DEVELOP BY AFTERNOON. && .PREV DISCUSSION... /ISSUED 724 AM EDT FRI JUL 28 2006/ UPDATE... HAVE UPDATED THE GOING FCST FOR TODAY TO RAISE POPS ACRS ALL ZONES AND TO TWEAK SKY COVER BASED ON OBS TRENDS. CONVECTIVE COMPLEX ACRS WRN NY STATE/LK ONT IS MOVING INTO A MORE STABLE ENVIRONMENT ATTM /HENCE A DROP-OFF IN LTG STRIKES NOTED RECENTLY/ BUT MEASURABLE RAINFALL LOOKS MORE LIKELY ACRS A GOOD CHUNK OF THE CENTRAL/SRN FA TODAY. NO OTHER CHANGES TO THE GOING FCST LOOK NECESSARY ATTM. ALL FINAL PRODUCTS ALREADY ISSUED. LATER... PREV DISCUSSION... /ISSUED 317 AM EDT FRI JUL 28 2006/ SYNOPSIS... SFC/UPR TROF TO MOVE ACRS THE FA FROM THE WEST TODAY AND THEN TO THE EAST OF THE FA TONITE. CF TO DROP DOWN ACRS SRN CANADA TONITE...THEN DOWN ACRS THE FA ON SAT THRU SUN. SHORT TERM /TODAY THROUGH SUNDAY/... WK H85 CAA TO TAKE PLACE ACRS THE FA TODAY AND ON SAT...WITH WK WAA TONITE AND ON SAT NITE AND SUN. SOME LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA EARLY ON SAT NITE. SOME AMT OF LOW-LVL MSTR TO AFFECT THE FA TODAY THRU SUN. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON SAT AND SUN AFTERNOONS. SOME MID-LVL MSTR TO AFFECT THE FA TODAY AND EARLY ON SAT NITE. PW VALUES ACRS THE FA LOOK TO BE 1-2 TODAY...AROUND AN INCH TONITE...AND 1-1.5 ON SAT THRU SUN. CAPES ACRS THE FA APPEAR TO BE AOB 1000 J/KG TONITE AND ON SAT NITE...AOB 2000 J/KG ON SAT...AND AOB 2500 J/KG ON SUN. BUFCAN/88D MOSAIC SHOWS SOME ISOLATED RETURNS ACRS THE FA ATTM...WITH A LARGER AREA OF CONVECTION WELL TO THE S-SW OF THE FA. ENVIRONMENT ACRS THE FA TODAY APPEARS TO BE AT LEAST MODERATELY SHEARED WITH MAX CAPES OF AOB 1500-2000 J/KG AND WET-BULB ZERO HTS AVERAGING AROUND 10.5 KFT. HI PW VALUES AND SOME GOOD MID-LVL DRY AIR/INSTABILITY SHOULD ALLOW ANY STORMS THAT DO MAKE IT ACRS THE FA TODAY TO POSSIBILITY CONTAIN SOME +RA...STRONG WIND GUSTS AND/OR HAIL. WILL INCLUDE THIS IN THE ZFP/GRIDS AND ISSUE AN SPSBTV FOR ANY STRONGER TSRA TODAY. SRN VT LOOKS TO HAVE THE BEST CHC AT SEEING SOME SVR WX TODAY. THERE DOES NOT APPEAR TO BE ENUFF SUPPORT IN THE LATEST MODEL DATA FOR ANYTHING HIR THAN CHC POPS AT BEST ACRS THE FA THROUGHOUT THE SHORT-TERM PERIOD. SOME CONVECTION POSSIBLE ACRS THE FA TODAY AND INTO EARLY TONITE...THEN AGAIN ON SAT (ESPECIALLY ACRS THE NRN TIER ZONES ON SAT) THRU SUN. DID NOT SPEND A WHOLE LOT OF TIME ON TEMPS/WINDS IN THE SHORT-TERM PERIOD DUE TO TIME CONSTRAINTS. JUST A FEW TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON MESONET OBS. LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... NO CHANGES TO THE GOING FCST FOR NOW...EXCEPT TO TRY AND BLEND BETTER WITH SURROUNDING WFOS. WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY 4 AM. AVIATION... LOTS OF DEBRIS CLDS FM TSRA ACTVTY ACRS SRN/ERN GRT LAKES TRVLG ALG SFC TROF AND IN ADVANCE OF MID LVL TROF POISED TO MV ACRS FA TDY. ALSO...LOTS OF LLVL MOIST ACCNTG FOR LCLZD SC/CU AS WELL AS HZ/BR. IN THE ERLY MRNG HRS...PRIMARILY VFR-MVFR DUE TO HZ/BR WITH LCLZD IFR CONDS AT KSLK/KMSS DUE TO LOW CLDS AND KMPV DUE TO XPCTD AOB 1SM BR BTWN 08-12Z. THE ABV MNTD SFC/MID LVL TROF TO MV ACRS NY LATE MRNG-ERLY AFTN AND VT DRG THE AFTN AND WL PROVIDE THE MAIN FOCUS FOR ANY -SHRA/-TSRA ACTVTY. IN NY...PRIMARILY VFR-MVFR WITH SCT -SHRA AND ISOLD -TSRA THRU 18-20Z WITH VFR THEREAFTER WITH SCT-BKN040. IN VT...SCT TO MORE WIDESPREAD -SHRA/-TSRA ACTVTY...DUE TO PSG DRG MORE FVRBL HEATING... BTWN 18-24Z WITH VFR-MVFR AND VRY BRF/LCLZD IFR IN TSRA. AIRMASS BEHIND SYSTEM NOT MUCH OF A CHG...THUS MORE HZ AND WITH DECENT BINOVC SOME PATCHY DENSE FOG OVRNGT FRI/SAT. HYDROLOGY... COVERAGE OF CONVECTION ACRS THE FA STILL UNCERTAIN ATTM. ALSO...MIN 1-HR FFG VALUES ACRS THE FA /WHICH ARE ACTUALLY ACRS VT/ ARE ONLY 2.1-2.2...SO AN FFA FOR ANY WIDESPREAD PONTL FLASH FLOODING APPEARS UNNECESSARY ATTM. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...REB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 414 AM EDT FRI JUL 28 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-290815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 414 AM EDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE MOVING THROUGH A MOISTURE RICH AND UNSTABLE AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS TODAY. IN ADDITION TO DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINS AND STRONG WINDS ARE POSSIBLE...ESPECIALLY IN SOUTHERN AND EASTERN VERMONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES SATURDAY AFTERNOON...AHEAD OF A COLD FRONT. A NORTHWEST FLOW ALOFT AND A WARM UNSTABLE WEST TO SOUTHWEST FLOW CLOSER TO THE SURFACE MAY BRING MORE THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AS THUNDERSTORMS DEVELOP WITH THE POTENTIAL OF BECOMING LOCALLY STRONG TO SEVERE. IN THE INTERIM...PLEASE FORWARD ANY STORM REPORTS TO OUR OFFICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1229 PM EDT FRI JUL 28 2006 VTZ009>012-018-019-281700- ORANGE-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND- INCLUDING...BETHEL...BRANDON AND RANDOLPH 1229 PM EDT FRI JUL 28 2006 AT 1226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SUDBURY...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BRANDON AND LEICESTER BY 1240 PM. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. HANSON
The Burlington radar (KCXX), 72 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526937.